Pulmonary nocardiosis in an adolescent patient with Crohn's disease treated with infliximab: a serious complication of TNF-alpha blockers
Nocardiosis is a serious complication of tumor necrosis factor (TNF) alpha blockers. With the increasing use of biologics for inflammatory bowel disease, it is to be anticipated that opportunistic infections such as nocardia will be more frequently encountered in children. We present the case of a 16 year old male with Crohn’s disease who developed pulmonary nocardiosis during the course of his treatment with infliximab. This case illustrates the diagnostic and therapeutic challenges faced in patients with inflammatory bowel disease infected with opportunistic organisms. Pediatric health care providers need to be aware so that early diagnosis and treatment can be provided thereby preventing disseminated disease and having favorable outcomes. Although TNF blocker therapy must be discontinued in the presence of such infections, biologic therapy may be reintroduced after successful treatment with trimethoprim-sulfamethoxazole to control underlying symptoms of inflammatory bowel disease.
Digital Commons Citation
Verma, R; Walia, R; Sondike, S B.; and Khan, R, "Pulmonary nocardiosis in an adolescent patient with Crohn's disease treated with infliximab: a serious complication of TNF-alpha blockers" (2015). Clinical and Translational Science Institute. 458.